Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 16, 2018, 6:02 PM PDT for Butte County, Tehama County, California. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2018, 6:02 PM PDT (01:02 UTC)
- Expired
- Mar 16, 2018, 6:30 PM PDT
- In force
- 28 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butte County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 54 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 6:25 PM PDT | HAIL 0.75 | 4 Se Vina, CA | PUBLIC REPORTED ACCUMULATING HAIL UP TO TWO INCHES DEEP ON ROADS IN CENTRAL TEHAMA COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WUUS56 KSTO 170102 SVRSTO CAC007-103-170130- /O.NEW.KSTO.SV.W.0002.180317T0102Z-180317T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sacramento CA 602 PM PDT FRI MAR 16 2018 The National Weather Service in Sacramento has issued a * Severe Thunderstorm Warning for... South central Tehama County in northern California... West central Butte County in northern California... * Until 630 PM PDT * At 600 PM PDT, a severe thunderstorm was located near Vina, or 11 miles east of Corning, moving northeast at 15 mph. HAZARD...Hail up to quarter size possible. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Vina. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3982 12200 3996 12209 4006 12192 3988 12179 TIME...MOT...LOC 0100Z 235DEG 14KT 3993 12196 HAIL...1.00IN WIND...<50MPH $$ jhm
2 follow-up statements
862 WWUS56 KSTO 170118 SVSSTO Severe Weather Statement National Weather Service Sacramento CA 618 PM PDT FRI MAR 16 2018 CAC007-103-170130- /O.CON.KSTO.SV.W.0002.000000T0000Z-180317T0130Z/ Tehama CA-Butte CA- 618 PM PDT FRI MAR 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH CENTRAL TEHAMA AND WEST CENTRAL BUTTE COUNTIES... At 615 PM PDT, a severe thunderstorm was located 8 miles east of Vina, or 15 miles north of Chico, moving northeast at 15 mph. The storm has shown signs of weakening since 605 pm, but is still capable of producing half inch or larger hail which may accumulate on the ground. HAZARD...Half to three quarter inch size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles, and hail accumulating on the ground. Locations impacted include... Rural areas east of Vina. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3982 12200 3996 12209 4006 12192 3988 12179 TIME...MOT...LOC 0115Z 235DEG 14KT 3996 12190 HAIL...1.00IN WIND...<50MPH $$ jhm
388
WWUS56 KSTO 170131
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
631 PM PDT FRI MAR 16 2018
CAC007-103-170140-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-180317T0130Z/
Tehama CA-Butte CA-
631 PM PDT FRI MAR 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEHAMA AND WEST
CENTRAL BUTTE COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened and
will be moving into rural areas of southeast Butte County through 7
pm. Therefore, the warning has been allowed to expire.
LAT...LON 3982 12200 3996 12209 4006 12192 3988 12179
TIME...MOT...LOC 0130Z 235DEG 14KT 3998 12186
$$
jhmWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:36 PM PDT, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 16, 3:36 PM PDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 336 PM PDT Fri Mar 16 2018 .SYNOPSIS... Unsettled weather today into Saturday with showers, possible afternoon thunderstorms, and moderate to heavy mountain snow showers. Drier Sunday into Monday, then wet weather returns next Tuesday into Friday. && .DISCUSSION... Heavy snow snow showers continues today, with I80 closed much of the day due to poor visibility and heavy snow. Currently I80 is still closed, Highway 50 has just been opened with chain controls. Travel over the Sierra is not recommended through tonight. Scattered snow showers will gradually diminish in intensity after midnight, but road conditions may still be poor even after the Winter Storm Warning expires at 5 am Saturday. Check road conditions at quickmap.dot.ca.gov before considering travel in the mountains. About an additional foot to foot and a half is expected in the Sierra tonight into Saturday. The mountains of Shasta County could see an additional 1 to 3 inches,western Plumas County/Lassen Park could see another 2 to 5 inches of snow. Snow levels will drop further, with light accumulations down into the foothills possible. Sunshine with cold air aloft from a cold core low is bringing scattered afternoon showers and thunderstorms. These are expected through around 7 pm, especially on the central and east side of the Valley, extending into the foothills. Some of these storms could be strong, and could generate large amounts of small hail. Isolated Valley showers are possible Saturday as the upper low gradually exits to the east, with snow showers at 2000-2500 feet. Any accumulations should be light. Sunday should be mainly dry and a little warmer. Monday will be mainly dry, except for a slight chance of showers over the northern mountains as a weak disturbance passes through. EK && .EXTENDED DISCUSSION (Tuesday THROUGH Friday)A Pacific storm system will move into NorCal beginning Tuesday. Models continue to slow down the system a touch with a slight chance of high elevation showers Tuesday before precipitation becomes more widespread overnight Tuesday. Daytime highs Tuesday should warm a bit up to just slightly under normal for this time of year. Relatively light precipitation moves into the north state Tuesday night. Moderately high snow levels, generally above 5000 feet, combined with light snowfall should keep mountain travel impacts to a minimum. A subtropical moisture tap will push northward into NorCal on Wednesday, increasing the rain and snow rates. Snow levels Wednesday will remain relatively high, but heavier snowfall at pass levels could cause Sierra travel issues. Moderate to heavy precipitation continues into Thursday before turning more showery Thursday night and Friday as the main upper through drops into the Pacific Northwest. Snow levels during this time will drop down to 3500 to 4500 feet, but precipitation should be becoming lighter by this time. && .AVIATION... Pacific disturbance will continue to bring showers with mountain snow over interior NorCal next 24 hours. VFR occasional MVFR/IFR conditions TAF sites with scattered thunderstorms this afternoon and evening over the valley and foothills. Generally IFR/LIFR over the mountains. Snow levels 2500 to 3500 feet. Southerly winds generally below 10 knots at TAF sites with isolated gusts up to 20 kts in VCTS through the next 24 hours. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 11 PM PDT this evening for Western Plumas County/Lassen Park. Winter Storm Warning until 5 AM PDT Saturday for West Slope Northern Sierra Nevada. Winter Weather Advisory until 11 PM PDT this evening for Burney Basin / Eastern Shasta County-Mountains Southwestern Shasta County to Northern Lake County-Shasta Lake Area / Northern Shasta County. &&
In the hours before
Special weather statement, Mar 16, 2:40 PM PDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Sacramento CA 240 PM PDT FRI MAR 16 2018 CAZ017-067-162215- Southern Sacramento Valley-Motherlode- 240 PM PDT FRI MAR 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PLACER... NORTHWESTERN EL DORADO AND SOUTHERN NEVADA COUNTIES UNTIL 315 PM PDT... At 239 PM PDT, a strong thunderstorm was located over Loomis, or near Rocklin, moving northeast at 25 mph. Dime size hail is possible with this storm with some accumulating hail on roadways. Locations impacted include... Rocklin, Auburn, Loomis, North Auburn, Pilot Hill, Cool, Newcastle, Granite Bay, Georgetown and Meadow Vista. LAT...LON 3872 12116 3880 12125 3906 12114 3890 12081 TIME...MOT...LOC 2139Z 211DEG 25KT 3881 12117 EK
Special weather statement, Mar 16, 3:06 PM PDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
306 PM PDT FRI MAR 16 2018
CAZ015-162245-
Northern Sacramento Valley-
306 PM PDT FRI MAR 16 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TEHAMA
COUNTY UNTIL 345 PM PDT...
At 302 PM PDT, a cluster of thunderstorms was located in central
Tehama County near Interstate 5. The strongest thunderstorm was
located near Dairyville, or just north of Red Bluff. The storms
will be moving to the east at 15 mph.
Half inch to dime sized hail is possible with this strongest storm
as well as dangerous lighting and brief, heavy downpours.
Locations impacted include...
Red Bluff, Gerber-Las Flores, and Blossom. The cluster of storms
will be moving from west to east across Interstate 5 around Red
Bluff through 345 pm.
LAT...LON 3999 12223 4012 12251 4037 12228 4037 12216
4011 12201
TIME...MOT...LOC 2202Z 266DEG 9KT 4026 12230
jhmSpecial weather statement, Mar 16, 3:34 PM PDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Sacramento CA 334 PM PDT FRI MAR 16 2018 CAZ016-017-067-162315- Southern Sacramento Valley-Motherlode-Central Sacramento Valley- 334 PM PDT FRI MAR 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PLACER...SOUTH CENTRAL YUBA AND SOUTHWESTERN NEVADA COUNTIES UNTIL 415 PM PDT... At 332 PM PDT, a strong thunderstorm was located 7 miles west of Alta Sierra, or 10 miles southwest of Grass Valley, moving northeast at 20 mph. Pea size hail is possible with this storm, including significant ground accumulation. Locations impacted include... Grass Valley, Lake Wildwood, Rough And Ready, Smartville, Beale AFB, Alta Sierra and Penn Valley. LAT...LON 3894 12127 3915 12142 3930 12113 3914 12096 TIME...MOT...LOC 2232Z 244DEG 17KT 3911 12118 cs
Special weather statement, Mar 16, 4:50 PM PDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Sacramento CA 450 PM PDT FRI MAR 16 2018 CAZ015-170030- Northern Sacramento Valley- 450 PM PDT FRI MAR 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TEHAMA COUNTY UNTIL 530 PM PDT... At 449 PM PDT, a strong thunderstorm was located over Rancho Tehama Reserve, or 14 miles west of Corning, moving east at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Flournoy, Henleyville and Rancho Tehama Reserve. LAT...LON 3990 12252 4004 12255 4011 12230 3993 12227 TIME...MOT...LOC 2349Z 256DEG 9KT 3996 12246 CM
Special weather statement, Mar 16, 5:15 PM PDT, 47 minutes before
Special Weather Statement National Weather Service Sacramento CA 515 PM PDT FRI MAR 16 2018 CAZ015-016-066-170100- Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Central Sacramento Valley- 515 PM PDT FRI MAR 16 2018 ...SEVERAL STRONG THUNDERSTORMS WILL AFFECT CENTRAL TEHAMA AND WEST CENTRAL BUTTE COUNTIES UNTIL 600 PM PDT... At 513 PM PDT, a cluster of strong thunderstorms were located in central Tehama county near Vina, or near Corning. A member of the public reported dime sized hail with the storm near Corning. Winds in excess of 30 mph and dime size hail are possible with these storms. Up to nickle sized hail is possible with the storm near Corning. Locations impacted include... Red Bluff, Corning, Tehama, Gerber-Las Flores, Richfield, Vina and Los Molinos. LAT...LON 3980 12213 4012 12232 4027 12196 3990 12174 TIME...MOT...LOC 0013Z 232DEG 2KT 3989 12211 HEC
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 5:15 PM PDT | Special Weather Statement | STO | Tehama | 45 min |
| Mar 16, 5:24 PM PDT | Severe Thunderstorm Warning | STO | Butte, Tehama | 36 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.